Colorado, 2011Winter Weather in Colorado, February 16 to 17, 2011
February 16 to 17, 2011 · NWS BOU · 3 events in 3 counties and zones
Another storm system brought additional snow to portions of the high country. 5 inches, 21 miles northwest of Silverthorne; 8 inches at Zirkel SNOTEL; 7 inches at Breckenridge and Green Mountain Dam; with 6 inches at Willow Creek SNOTEL.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another storm system brought additional snow to portions of the high country. Storm totals included: 11.5 inches, 21 miles northwest of Silverthorne; 8 inches at Zirkel SNOTEL; 7 inches at Breckenridge and Green Mountain Dam; with 6 inches at Willow Creek SNOTEL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 6:17 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Feb 16, 6:17 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
617 PM MST WED FEB 16 2011
.UPDATE...
&&
.AVIATION...SURFACE WINDS HAVE DECOUPLED A BIT FASTER AT LOCAL
TERMINALS EARLY THIS EVENING AND WILL INDICATE A LITTLE LESS WIND
THAN EARLIER FORECAST FOR TONIGHT. STILL AN OCCASIONAL PUFF AROUND
20KT WITH MORE ENHANCED DRAINAGE THAN USUAL. BY MIDDAY THURSDAY
THE WINDS WILL SHIFT TO THE WEST...GIVING A PERIOD WHERE THERE
COULD BE CROSSWIND ISSUES AT KDEN/KAPA. THERE WILL LIKELY BE A BIT
MORE OF A NW DIRECTION ALONG WITH SOME DECREASE IN SPEED BY LATE
AFTERNOON. VFR CONDITIONS ARE EXPECTED...WITH THE HIGHER MOUNTAINS
OBSCURED IN SNOW.
&&
.PREV DISCUSSION... /ISSUED 225 PM MST WED FEB 16 2011/
SHORT TERM...JET PROGRESSING OVER COLORADO THIS AFTERNOON WITH
EMBEDDED SHORTWAVE TROUGH MOVING EAST ACROSS THE SIERRAS. AIRMASS IS
INITIALLY DRY AND SLIGHTLY STABLE. A FEW WEAK SHOWERS HAVE DEVELOPED
OVER THE SOUTHERN COLORADO MOUNTAINS...BUT THIS ACTIVITY WILL MAINLY
STAY SOUTH OF OUR AREA. ADDITIONAL WEAK SHOWERS DEVELOPMENT WILL
EVENTUALLY FILL IN THE DRY SLOT THIS EVENING...BUT THE ARRIVAL OF
THE MOISTURE ASSOCIATED WITH THE SHORTWAVE AND FRONT STILL LOOKS
LIKE IT WILL BE AROUND MIDNIGHT. WITH INCREASING WINDS ALOFT AND
SOME COOLING ALOFT AFTER A WARM DAY...LOW LEVELS WILL GENERALLY STAY
MIXED WITH ONLY A LITTLE DECREASE IN THE WINDS...WHILE MOUNTAINTOP
WIND SHOULD PEAK AHEAD OF THE FRONT THIS EVENING.
WITH A DEEP MOIST UNSTABLE LAYER AND STRONG SOUTHWEST WINDS TURNING
MORE WESTERLY...STILL ON TRACK FOR DECENT SNOWFALL LATE TONIGHT INTO
THURSDAY. DIRECTION IS LESS THAN FAVORABLE FOR THE INTERSTATE 70
CORRIDOR...WHILE THE SETUP IS BETTER FOR AREAS NEAR THE WYOMING
BORDER ESPECIALLY UP AROUND STEAMBOAT SPRINGS WHERE THE WESTERLY
DIRECTION IS OPTIMAL. QG FORCING WILL BE GOING AWAY ON THURSDAY...
BUT OROGRAPHIC COMPONENT SHOULD REMAIN STRONG DURING THE DAY. ONE
DIFFERENCE IS THAT THE LATEST MODEL RUNS ARE SHOWING THE WIND
DECREASING A BIT MORE DURING THE DAY THAN EARLIER RUNS HAD
SHOWED...WHICH COULD RESULT IN LESS SNOW AS WELL.
ON THE PLAINS ALSO ADJUSTED THE WINDS DOWN A BIT ON THURSDAY
AFTERNOON...ALSO LOWERED TEMPS A BIT IN LINE AS THE LATEST GUIDANCE
SHOWS A BIT MORE COOLING. MIXED SIGNALS ON CLOUD COVER FOR THE
PLAINS...SHOULD BE SOME HIGH CLOUDINESS DURING THE MORNING BUT IT
COULD CLEAR OUT BETTER IN THE AFTERNOON.
LONG TERM...FOR THURSDAY NIGHT INTO FRIDAY...A 150 KT JET MAX OVER
CO IS PROGGED TO LIFT TO THE NORTH AND EAST. THERE WILL BE SOME
WEAK QG VERTICAL VELOCITIES OVER THE MTNS OF COLORADO FRIDAY...BUT
INCREASING STABILITY SHUD ALLOW FOR DECREASING SNOWFALL THROUGH THE
DAY. AS FOR THE NORTHEASTERN PLAINS...LATEST MDLS 5 TO 8 DEGREES
WARMER THAN PRVS GRIDS...SO HAVE ADJUSTED THEM ACCORDINGLY. FOR
SATURDAY...THE FLOW ALOFT WILL REMAIN WEST-SOUTHWESTERLY WITH A
SHORT WAVE RIDGE OVER COLORADO AND AN UPPER LEVEL TROF ALONG THE
WEST COAST. MOISTURE WILL INCREASE IN THE MTNS DURING THE
DAY...WITH A CHANCE OF SNOW INCRG AS WELL. STRONG DOWNSLOPE ALONG
THE FRONT RANGE WILL NEGATE ANY POTENTIAL SHOWERS. THE TROF ALONG
THE WEST COAST IS PROGGED TO EJECT NORTHEASTWARD ACROSS COLORADO
SATURDAY NIGHT INTO SUNDAY MORNING. SNOW WILL INCREASE WITH A BRIEF
PERIOD OF WEAK TO MDT QG ASCENT AOA 700 MB FOR THE MTNS. OROGRAPHIC
COMPONENT W-SWLY WHICH WILL FAVOR ZONE 31...CUD SEE 3-6 INCHES
THERE. ACROSS THE RMNDR OF THE MTNS 2 TO 4 INCHES WL BE A GOOD
STARTING POINT. MID LEVEL LAPSE RATES 7-8C/KM ON SUNDAY...SO PCPN
OVER THE NERN PLAINS MAY BE MORE CONVECTIVE. BEST CHC OF SHOWERS
WILL BE NORTH AND EAST OF DENVER AWAY FM THE FRONT RANGE...
DOWNSLOPE MAY LIMIT SHOWER POTENTIAL ALONG THE URBAN CORRIDOR. BEST
MID LEVEL COLD AIR ADVECTION WILL OCCUR WITH THE PASSAGE OF THE TROF
AXIS LATE SATURDAY NIGHT/SUNDAY. MORE SHORT WAVE RIDGING PROGGED
FOR SUNDAY NIGHT/MONDAY...SO SNOW IN THE MTNS WILL BE DECREASING AT
THAT TIME. SLOER DEVELOPMENT WITH THE NEXT TROF ALONG THE WEST
COAST...MAY ALLOW FOR DRIER MAYBE SLIGHTLY WARMER CONDITIONS FOR THE
CWFA FOR MONDAY/TUESDAY. COLD AIR MOVING IN FM THE NORTH IS A BIT
QUESTIONABLE AT THIS TIME. NO BIG ADJUSTMENTS FOR NEXT WEEK BUT
WILL DCRG THE POPS. MDLS MAY BRING THIS NEXT TROF ACRS COLORADO ON
WEDNESDAY.
AVIATION...SOUTHWEST WINDS AT 15-20 KT WILL CONTINUE IN THE DENVER
AREA THROUGH TONIGHT...WITH GUSTS TO 30 KT AT TIMES. ON THURSDAY
MORNING THE WINDS WILL SHIFT TO THE WEST...GIVING A PERIOD WHERE
THERE COULD BE CROSSWIND ISSUES AT KDEN/KAPA. THERE WILL LIKELY BE A
BIT MORE OF A NW DIRECTION ALONG WITH SOME DECREASE IN SPEED BY LATE
AFTERNOON. VFR CONDITIONS ARE EXPECTED...WITH THE HIGHER MOUNTAINS
OBSCURED IN SNOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
THURSDAY NIGHT FOR COZ030-032>034.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
THURSDAY NIGHT FOR COZ031.
&&
SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...ENTREKIN
Hazardous weather outlook, Feb 16, 10:53 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MST WED FEB 16 2011
COZ030>051-171300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MST WED FEB 16 2011
...WINTER STORM WARNINGS AND ADVISORIES FOR THE NORTHERN MOUNTAINS
MIDNIGHT TONIGHT THROUGH MIDNIGHT THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WINDS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS...AND PALMER DIVIDE TODAY AND TONIGHT. SOME OF THE GUSTY
WINDS WILL ALSO WORK ACROSS THE DENVER METRO AREA THIS AFTERNOON.
PEAK GUSTS WILL REACH 60 MPH OR MORE IN THE FOOTHILLS AND
MOUNTAINS...WITH GUSTS CLOSER TO 40 MPH IN THE LOWER ELEVATIONS. THE
GUSTY WINDS...NEAR RECORD WARM TEMPERATURES...AND LOW HUMIDITIES
WILL LEAD TO INCREASED FIRE DANGER IN THE WINDY AREAS THIS AFTERNOON.
SNOW WILL BE DEVELOPING OVER THE MOUNTAINS TONIGHT AND WILL BECOME
HEAVY AT TIMES AFTER MIDNIGHT IN THE MOUNTAINS AROUND RABBIT EARS
PASS. THE HEAVIER AND MORE PERSISTENT SNOW WILL GRADUALLY SPREAD
TOWARD THE FRONT RANGE MOUNTAINS AND SUMMIT COUNTY BEFORE DAYBREAK
THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND WIND ARE EXPECTED TO CONTINUE IN THE MOUNTAINS INTO THE
WEEKEND AS A MOIST SOUTHWESTERLY FLOW MOVES OVER COLORADO. TRAVEL
IN THE HIGH COUNTRY WILL BE DIFFICULT DUE TO SNOWPACKED ROADS AND
POOR VISIBILITY FROM BLOWING AND DRIFTING SNOW. ON THE PLAINS...
GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED ALONG WITH TEMPERATURES
AROUND SEASONAL NORMALS.
OVER THE WEEKEND AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
NORTHWEST PART OF THE STATE WHICH WILL BRING ADDITIONAL SNOW TO THE
MOUNTAINS FROM SATURDAY THROUGH MONDAY. ON THE PLAINS...THERE WILL
BE A SLIGHT CHANCE OF PRECIPITATION ON SUNDAY AND MONDAY DUE TO THE
COMBINATION OF A COLD FRONT FROM THE NORTH...EASTERLY WINDS BEHIND
THE FRONT AND MOISTURE PASSING OVERHEAD FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GIMMESTAD
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 16, 10:11 PM MST to February 17, 3:45 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- February 16, 10:11 PM MST to February 17, 3:45 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 16, 10:11 PM MST to February 17, 3:45 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011$48,000 · 74 kt wind · 17 events
- Dense Fog in Iowa, February 16, 20115 injured · $12,000 · 1 event
- Dense Fog in Minnesota, February 16 to 17, 20113 injured · $5,000 · 1 event
- Winter Storm and Flooding in California, February 16 to 19, 2011$11,000 · 51 kt wind · 12 events
- High Wind in Wyoming, February 16 to 17, 201159 kt wind · 9 events
- Heavy Snow and High Wind in California, February 16, 201162 kt wind · 5 events
- High Wind in Nevada, February 16, 2011$6,000 · 68 kt wind · 5 events
- High Wind in Nevada, February 16, 201167 kt wind · 5 events
- Blizzard in Alaska, February 16 to 17, 20115 events
- Winter Storm in Montana, February 16 to 17, 20113 events
- Blizzard and Winter Weather in Utah, February 16 to 17, 20113 events
- Wildfire in Texas, February 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285605, 285607, 285608.